Washington, 2011

High Wind in Washington, December 27, 2011

December 27, 2011 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought strong southerly winds to the south Washington Coast and southwest Washington interior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the south Washington Coast and southwest Washington interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 1:25 PM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 27, 1:25 PM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
125 PM PST TUE DEC 27 2011

.SYNOPSIS...ACTIVE WEATHER CONTINUES AS A SERIES OF VIGOROUS
FRONTAL SYSTEMS MOVE INTO THE REGION. THE NEXT SYSTEM WILL ARRIVE
TONIGHT WITH PLENTY OF RAIN AS WELL AS STRONG WINDS ON THE COAST AND
BREEZY CONDITIONS IN THE INTERIOR. ANOTHER SIMILAR DISTURBANCE WILL
MOVE IN WEDNESDAY FOLLOWED BY A BIT OF A BREAK ON THURSDAY. BY
THURSDAY NIGHT A COOLER SYSTEM WILL APPROACH THE AREA AND MAY BRING
SNOW TO THE CASCADE PASSES ON FRIDAY. QUIETER WEATHER IS EXPECTED
OVER THE WEEKEND.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A DISORGANIZED AREA OF WARM
ADVECTION APPROACHING THE COAST THIS AFTERNOON. EXPECT OFF AND ON
LIGHT RAIN AND BREEZY CONDITIONS FOR THE REST OF THE AFTERNOON AS
THIS FEATURE CONTINUES TO APPROACH THE AREA. THE SNOW LEVEL HAS
LIFTED ABOVE THE PASSES THIS AFTERNOON SO ANY LIGHT SNOW
ACCUMULATIONS WILL BE LIMITED TO THE SKI RESORTS.

THE NEXT SYSTEM WILL ARRIVE TONIGHT AND WILL LIKELY BE THE WETTEST
AND WINDIEST SYSTEM THIS WEEK. PRECIPITABLE WATER VALUES REACH 1.2"
OR MORE AT THE COAST. VERY IMPRESSIVE ISENTROPIC LIFT SEEN ON THE
295K ISENTROPIC PRESSURE SURFACE...WITH 295 K WINDS IN EXCESS OF 50
KT FROM ABOUT SALEM NORTH. SNOW LEVELS WILL REMAIN WELL ABOVE PASS
LEVELS WITH THIS SYSTEM SO TRAVEL THROUGH THE PASSES WILL NOT BE
HAMPERED.

LATEST HIGH RESOLUTION GUIDANCE DEPICTS WARNING LEVEL WINDS ALONG THE
COAST TONIGHT WITH GUSTY WINDS ALSO EXPECTED ACROSS THE INTERIOR.
THIS IS COVERED BY A HIGH WIND WARNING ALONG THE COAST. DO NOT EXPECT
WINDS TO REACH WIND ADVISORY CRITERIA IN THE VALLEY TONIGHT BUT WOULD
NOT BE SURPRISED TO SEE PLENTY OF 40 MPH GUSTS WITH AN ISOLATED
HIGHER GUST WHERE WARMER AIR CAN MIX DOWN TO THE SURFACE. WOULD BE A
LITTLE MORE CONCERNED ABOUT VALLEY WINDS IF MODELS WERE SHOWING A
STRONG PRESSURE RISE BEHIND THIS SYSTEM AND IF THE EUG-PDX GRADIENT
WERE LARGER THAN THE 5-6 MB CURRENTLY FORECAST.

WE WILL PROBABLY SEE A BIT OF A LULL IN THE WIND AND RAIN WEDNESDAY
MORNING BEFORE ANOTHER DISTURBANCE ZIPS INTO THE AREA ON WEDNESDAY
RIDING A PRETTY DESCENT JET SEGMENT. RAIN AND WIND WILL INCREASE WITH
THIS SYSTEM...LIKELY REACHING WARNING CRITERIA ON THE CENTRAL OREGON
COAST. DECIDED TO EXTEND THE HIGH WIND WARNING ON THE CENTRAL COAST
TO 6 PM WEDNESDAY FOR THIS FEATURE. THE RAIN WILL SAG SOUTH AND EAST
ON WEDNESDAY NIGHT AND THURSDAY AS THIS SYSTEM CHUGS TO THE EAST.

FRIDAY...THE WAVE TRAIN CONTINUES WITH ONE LAST SLUG BEFORE ANY REAL
BREAK IS IN STORE FOR THE NORTHWEST. MODEL RUNS HAVE BEEN CONVERGING
TOWARD CONSENSUS WITH THE FRIDAY SYSTEM WITH THE MAJORITY OF THE
CURRENT RUNS SENDING A SFC LOW WELL NORTH. REGARDLESS OF THE TRACK
THIS SYSTEM WILL BRING ANOTHER BOUT OF SIGNIFICANT PRECIPITATION AND
WIND TO THE COAST AS WELL AS BREEZY CONDITIONS TO THE INTERIOR.
HOWEVER...AT THIS TIME GUIDANCE SUGGESTS THAT WINDS WILL REMAIN BELOW
WARNING CRITERIA ALONG THE COAST. SNOW LEVELS WILL COME CRASHING DOWN
ON FRIDAY BACK BELOW THE PASSES...SO MORE SIGNIFICANT MOUNTAIN SNOW
IS POSSIBLE ON FRIDAY INTO EARLY SATURDAY...DEPENDENT ON HOW QUICKLY
SNOW LEVELS FALL BELOW THE PASS LEVEL. THEREFORE SOME SIGNIFICANT
IMPACTS ON THE HOLIDAY WEEKEND TRAVEL ARE POSSIBLE...SO STAY TUNED
TO THE LATEST.

CURRENT RIVER FORECASTS DO NOT INDICATE ANY WIDESPREAD FLOODING AT
THIS TIME...THOUGH RIVERS WILL BE RISING THROUGH THE REST OF THE
WEEK.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SATURDAY
THROUGH TUESDAY...

MODEL VARIATION CONTINUES INTO THE WEEKEND AND EARLY NEXT WEEK...WITH
ATTEMPTS TO BUILD AN UPPER RIDGE SUPPORTED BY ENSEMBLE GUIDANCE. AT
THIS TIME IT LOOKS LIKE WE MAY HAVE A BRIEF BREAK FOR THE WEEKEND
BEFORE THE NEXT ROUND OF SYSTEMS ARRIVE NEXT WEEK...BUT ALOT OF MODEL
DISAGREEMENT TO SAY THAT THERE WILL BE SIGNIFICANT DRY PERIODS JUST
YET. KMD

&&

.AVIATION...MVFR CIGS COMMON STILL THIS AFTERNOON THOUGH SOME VFR
CIGS HAVE DEVELOPED IN THE SOUTHERN WILLAMETTE VALLEY. OVERRUNNING
WARM FRONTAL RAIN PUSHING INLAND THIS AFTERNOON AND WILL PEAK
TONIGHT...BRINGING WITH IT WIDESPREAD MVFR CONDITIONS AND EVEN
LOCAL IFR. WINDY MANY PLACES TODAY AND TONIGHT...WITH HIGH WINDS
EXPECTED AT THE COAST TONIGHT GUSTING ABOVE 50 KT. GUSTS TO NEAR
35 KT IN THE VALLEYS POSSIBLE AS WELL.

KPDX AND APPROACHES...MVFR CONDITIONS EXPECTED THROUGH TONIGHT AS
RAIN INCREASES. THERE IS A CHANCE OF IFR AS WELL OVERNIGHT. SOUTH
WINDS WILL GUSTS TO 25 KT INTO THE EARLY EVENING WITH GUSTS TO 35
KT THE REMAINDER OF THE NIGHT. PT
&&

.MARINE...SOUTH WINDS CONTINUE TO GUST WELL UP INTO THE 30S THIS
AFTERNOON NEAR SHORE WITH LIGHTER WINDS WELL OFFSHORE ESPECIALLY
IN THE NORTH...THOUGH THESE STARTING TO INCREASE AS WELL. STILL
LOOKS GOOD FOR A HIGH END GALE TONIGHT WITH GUSTS TO 45 KT...AND A
FEW GUSTS NEAR 50 KT IN THE LOW LEVEL JET NEAR SHORE SUCH AS
AROUND THE COLUMBIA RIVER BAR. WINDS EASE A LITTLE WEDNESDAY
ESPECIALLY NORTH...THOUGH LOW END GALES ARE LOOKING LIKELY
ESPECIALLY IN THE SOUTHERN TWO THIRDS OF THE WATERS INTO WEDNESDAY
EVENING. WINDS COME BACK UP TO A DECENT GALE AGAIN THURSDAY NIGHT
AND FRIDAY WITH THE NEXT SYSTEM THOUGH THE MODELS ARE NOT IN AS
GOOD AGREEMENT AS WE WOULD LIKE TO SEE...SO THERE IS SOME
UNCERTAINTY AT THIS TIME FRAME.

SEAS PEAKED AT 16 TO 17 FT MONDAY NIGHT...A COUPLE OF FEET ABOVE
THE WAVEWATCH III MODEL. THE MODEL ONLY GOES TO 16 OR 17 FT
TONIGHT... BUT FEEL PRETTY CONFIDENT THAT THE WIND DRIVEN COMPONENT
WILL PUSH SEAS UP TO 20 OR 21 FT TONIGHT...DROPPING BACK INTO THE
TEENS AGAIN WEDNESDAY. PT
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 4 AM PST WEDNESDAY
     FOR NORTH OREGON COAST.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM PST WEDNESDAY
     FOR CENTRAL OREGON COAST.

WA...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 4 AM PST WEDNESDAY
     FOR SOUTH WASHINGTON COAST.

PZ...GALE WARNING UNTIL 7 PM PST WEDNESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
     PST WEDNESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 27, 6:05 AM PST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
605 AM PST TUE DEC 27 2011

ORZ001-002-WAZ021-281715-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
605 AM PST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON...NORTH
OREGON...AND CENTRAL OREGON COASTS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IN EFFECT FOR THE ENTIRE COAST. STRONGEST
WINDS ARE EXPECTED ALONG THE HEADLANDS...WHERE GUSTS TO 70 MPH ARE
POSSIBLE. COASTAL COMMUNITIES CAN EXPECT WINDS OF 35-50 MPH. SEE
PDXNPWPQR FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL AND WINDY CONDITIONS ARE EXPECTED ON AND OFF
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES. REPORTS OF WINDS AT THE COAST WILL
BE PARTICULARLY USEFUL TONIGHT.

ORZ003>014-WAZ019-020-022-023-039-040-281715-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
605 AM PST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF MILD PACIFIC SYSTEMS WILL BRING ADDITIONAL HEAVY
RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...AND GUSTY WINDS AT
TIMES THROUGH FRIDAY. ACCUMULATING SNOW RETURNS TO THE CASCADES
FRIDAY AFTERNOON INTO EARLY SATURDAY...AND WILL LIKELY GET DOWN
BELOW PASS LEVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 27, 1:36 PM PST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
136 PM PST TUE DEC 27 2011

ORZ001>014-WAZ019>023-039-040-290000-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
136 PM PST TUE DEC 27 2011

...WET AND WINDY CONDITIONS THROUGH THE END OF THE WEEK...

A STRONG JET STREAM WILL DIRECT A SERIES OF WET AND WINDY SYSTEMS
ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON THROUGH THE END
OF THE WEEK IN RAPID SUCCESSION. THESE SYSTEMS WILL HAVE SNOW LEVELS
WELL ABOVE PASS LEVEL. HIGH WINDS ARE EXPECTED AT THE COAST AND IN
HIGHER ELEVATIONS OF THE COAST RANGE AT TIMES...BEGINNING TONIGHT.
WINDY CONDITIONS ARE ALSO POSSIBLE AT TIMES INLAND...INCLUDING
TONIGHT INTO EARLY WEDNESDAY.

WHILE NO PARTICULAR SYSTEM APPEARS THAT IT WILL CAUSE WIDESPREAD
FLOODING...RIVERS AND CREEKS WILL RISE FAIRLY QUICKLY. RAINFALL
AMOUNTS OF 3 TO 5 INCHES OR MORE ARE CERTAINLY POSSIBLE ALONG THE
COAST...COAST RANGE...AND IN THE CASCADES...WITH MORE THAN 2
INCHES IN THE VALLEY.

AS THE HOLIDAY WEEKEND APPROACHES...A COLD FRONT WILL COME
THROUGH ON FRIDAY BRINGING SNOW BACK TO THE CASCADES. WHILE MUCH
OF THE SNOW WILL FALL AT HIGHER ELEVATIONS...SNOW LEVELS WILL BE
DROPPING BELOW PASS LEVELS...SUCH THAT SNOW COVERED ROADS ARE
POSSIBLE FOR FRIDAY AFTERNOON INTO EARLY SATURDAY.

RESIDENTS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON ARE URGED TO
CLOSELY MONITOR WEATHER FORECASTS DURING THE NEXT SEVERAL DAYS.

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Coast

When
December 27, 6:00 PM PST to 9:30 PM PST
Where
South Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Coast Guard

Strong winds were reported at Cape Disappointment and Clatsop Spit with sustained winds of 41 kt and gusts to 50 kt.

High Wind, Southwest Interior

When
December 27, 7:30 PM PST to 10:14 PM PST
Where
Southwest Interior forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Naselle Ridge with gusts to 66 kt. Strong winds were also reported at the Tidewater RAWS with gusts to 54 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356396, 356465.